Antipsychotics and the risk of sudden cardiac death.
BACKGROUND: Case reports link antipsychotic drugs with sudden cardiac deaths, which is consistent with dose-related electrophysiologic effects. Because this association has not been confirmed in controlled studies, we conducted a retrospective cohort study in Tennessee Medicaid enrollees, which included many antipsychotic users; there were also computer files describing medication use and comorbidity. The study was conducted before the introduction of risperidone and, thus, did not include the newer atypical agents. METHODS: The cohort included 481,744 persons with 1,282,996 person-years of follow-up. This included 26,749 person-years for current moderate-dose antipsychotic use (>100-mg thioridazine equivalents), 31,864 person-years for current low-dose antipsychotic use, 37,881 person-years for use in the past year only, and 1 186,501 person-years for no use. The cohort had 1487 confirmed sudden cardiac deaths; from these, we calculated multivariate rate ratios adjusted for potential confounding factors. RESULTS: When current moderate-dose antipsychotic use was compared with nonuse, the multivariate rate ratio was 2.39 (95% confidence interval, 1.77-3.22; P<.001). This was greater than that for current low-dose (rate ratio, 1.30; 95% confidence interval, 0.98-1.72; P=.003) and former (rate ratio, 1.20; 95% confidence interval, 0.91-1.58; P<.001) use. Among cohort members with severe cardiovascular disease, current moderate-dose users had a 3.53-fold (95% confidence interval, 1.66-7.51) increased rate relative to comparable nonusers ( P<.001), resulting in 367 additional deaths per 10,000 person-years of follow-up. CONCLUSIONS: Patients prescribed moderate doses of antipsychotics had large relative and absolute increases in the risk of sudden cardiac death. Although the study data cannot demonstrate causality, they suggest that the potential adverse cardiac effects of antipsychotics should be considered in clinical practice, particularly for patients with cardiovascular disease.
Ray, WA; Meredith, S; Thapa, PB; Meador, KG; Hall, K; Murray, KT
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)